Colorado, 2018

Damaging Winds in Colorado, August 3, 2018

August 3, 2018 · NWS BOU · 4 events in 3 counties and zones

A thunderstorm moving out of the foothills of Boulder and northern Jefferson counties continued to push eastward towards Denver. The storm knocked down trees and branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A thunderstorm moving out of the foothills of Boulder and northern Jefferson counties continued to push eastward towards Denver. The storm knocked down trees and branches. Some power lines were also damaged which produced scattered outages. Peak wind gusts ranged from 60 to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 6:55 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 3, 6:55 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
755 PM MDT Fri Aug 3 2018

.UPDATE...
Issued at 755 PM MDT Fri Aug 3 2018

An area of showers and thunderstorms will continue to sink
southeast across north central Colorado through mid evening.
Biggest question is how far south and east these storms will make
it. The 00Z sounding at KDNR showed a dry airmass just off the
surface, so don't believe the convection will make it into the
Denver area. So far, any storms moving over the divide have
quickly died. A few showers and storms may move southeast out of
Nebraska and clip the northeast corner where better moisture
exists. As the airmass stabilizes overnight and drier moves in,
skies will clear with mostly sunny/smokey skies expected at
sunrise.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 253 PM MDT Fri Aug 3 2018

With cloud cover throughout north central and northeast Colorado,
the latest model runs have reduced CAPE over the far eastern
portions of the forecast area. For this reason, any severe storms
that form will be isolated. Strong to severe storm formation has
begun in Yuma County on the far northeastern plains. The back end
of the convection on the plains is expected to reach Denver by 6 PM.
Storms should move in from Wyoming tonight which will remain over
the mountains and foothills.

Late Saturday morning convection will begin over the high country
and spread onto the nearby plains in the afternoon. Highs will be
increasing to near seasonal normal, due to 700 mb temperatures
being several degrees higher on Saturday. CAPE values will be
1500 to 2000 J/kg with shear of 45 to 50 knots over Phillips and
Sedgwick Counties and 100 to 200 J/kg elsewhere. With this in mind
warm air aloft will keep any severe thunderstorms isolated. Any
severe storms that do form could produce large hail and strong
outflow winds.

.LONG TERM...(Saturday night through Friday)
Issued at 346 PM MDT Fri Aug 3 2018

Models show flat upper ridging to our south Saturday night, with
a weak upper trough to move across late into Sunday morning. The
flow aloft is mainly due westerly and pretty strong Saturday night
and Sunday. By Monday into Monday night, upper ridging is
developing and building in from the west. The flow aloft is still
zonal but it supposed to decrease by Monday night. Upward motion
is progged on the QG Omega fields late Saturday night through
Monday. The low level wind fields show upslope Saturday evening
then weak downsloping into Sunday morning. There is more upslope a
slightly cooler airmass for Sunday evening. This continues well
into Monday. Normal drainage kicks in Monday evening. Moisture-
wise, there is pretty decent amounts around Sunday through Monday
night. Precipitable water values are from 0.50 to 1.25 inch all
five periods. There is limited CAPE across the CWA progged for
Saturday evening. CAPE values are higher over the foothills and
plains late day Sunday and late day Monday. There is a bit of
measurable rainfall on the QPF fields Saturday night. The coverage
is greater late day Sunday, with decent amounts progged over the
far east around 00Z. The best coverage is for Monday into the
evening. Of course, the GFS shows the lion's share of measurable
rainfall all five periods. For pops, will go with "chances" in
many areas during the late afternoon and evening periods. For
temperatures, Sunday's highs a tad cooler than Saturday's.
Monday's will be a bit cooler than Sunday's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 755 PM MDT Fri Aug 3 2018

A slight chance for thunderstorms continues through 04-05Z. Most
if not, all the storms should stay over the higher terrain west of
Denver and over the northeast plains. Could see a wind shift to
the northwest with this convection. If not, winds will stay
southerly through the night. Skies will clear after 06Z, as the
airmass dries. On Saturday, there will be a chance for late
afternoon and evening thunderstorms. Have a PROB30 in the TAFs for
this.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Sullivan
LONG TERM...RJK
AVIATION...Meier
Hazardous weather outlook, Aug 3, 10:09 AM MST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Fri Aug 3 2018

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Fri Aug 3 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be scattered showers and thunderstorms today as a
disturbance moves across the area. An isolated severe storm or two
may occur east of a Sterling to Akron to Limon line. Hail to one
inch in diameter along with wind gusts to 60 mph will be the main
threat. Otherwise storms could produce wind gusts to 50 mph,
small hail, and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of late day showers and thunderstorms
for most of the forecast area Saturday through Tuesday. Chances
will be a bit higher in the mountains and foothills. It will be
a little drier Wednesday and Thursday in most areas. Some of the
storms over the plains may produce moderate to heavy rain, hail
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boulder

When
August 3, 7:00 PM MST
Where
Boulder County, 2.81 mi S of Boulder
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.980, -105.280

Thunderstorm Wind, Boulder

When
August 3, 7:23 PM MST
Where
Boulder County, 2.14 mi SSE of Gold Hill
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.030, -105.400

Thunderstorm Wind, Jefferson

When
August 3, 7:26 PM MST
Where
Jefferson County, 5.3 mi W of Jefferson Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -105.220

Thunderstorm Wind, Denver

When
August 3, 8:36 PM MST
Where
Denver County, 5.7 mi WNW of Denver
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.760, -105.030

Strong winds damaged power lines and caused scattered power outages over the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770170, 770171, 770172, 770167.